Benzos and SSRIs: Partners in crime – Rose’s story
my story. I hope someday I will be able to finish my story with the
magic “happily ever after”. It doesn’t have this ending yet, but I am
through the worst and recovering.
I am the
mother of three school age kids. I am a doctor and before my encounter
with prescription drugs I had a great but sometimes stressful job in
My troubles started when I
injured my back. I was in constant pain and my doctor prescribed
Codeine and NSAIDS. I never really liked drugs so after a while I
started taking the Codeine only in the mornings and relying on heat
packs in the evenings at home. I lost my appetite, felt nauseated a lot
of the time and started losing weight. My sleep became difficult (at
least I thought it was difficult but compared to what happened later it
was not a big problem!)
I thought I had
depression: I have a family history of depression and so I was
programmed to think I could suffer it too. Now, I can see that my
symptoms could well have been due to NSAIDS and Codeine dependence with
interdose withdrawal. NSAIDS like Voltaren which I was on are well
known for causing all kinds of digestive problems. Codeine has a
half-life of only 2-3 hours so by bedtime each day I would have been in
withdrawal. Trouble sleeping is a Codeine withdrawal symptom.
back specialist told me to stop Codeine as he was worried how long I’d
been taking it. He said it was “mind altering”. I was really quite
shocked as I thought Codeine was safe. I had never heard that Codeine
could be addictive. I stopped it cold turkey. My sleep got worse and I
was feeling weird but still I didn't think of Codeine withdrawal as
being a possible cause.
One night I
couldn't sleep and was stressing over a big presentation I had to do at
work in the morning. My husband called a mental health line. He is now
very sorry he did this and says he panicked. He didn't know it was a mental health
line. It was just the number the after hours medical centre gave him
for someone to talk to. Anyway I ended up with an appointment to see a
psychiatrist who put me on Lexapro, Zopiclone and Clonazepam. The
psychiatrist never even asked if I had recently changed my pain meds.
wasn’t very happy to start taking benzos, but the psychiatrist said I
would only be on Zopiclone and Clonazepam for a few weeks at most while
the SSRI had time to work. He claimed SSRIs are so good it would be
like a light going on. He also said that one in three people should be
on medication for depression. This seemed a bit extreme but he appeared
to be a nice guy and so we trusted him. Unfortunately his predictions
about Lexapro were completely wrong.
of feeling better I felt worse, much worse. I got agitated and anxious
and couldn't sleep even with the benzos. Anxiety and insomnia are well
known side effects of SSRIs. What did the psychiatrist do? You guessed
it . . . upped the dose of all three drugs. By now I was in little
short of a toxic delirium. My heart beat was irregular, my vision was
blurred, I had constant migraine and I was shaking and sweating all
over. At times my body seemed frozen and I could not move. I was
finding it difficult to speak. I could barely stand and couldn't count
to ten. I was incapable of the simplest task.
psychiatrist's only response was more drugs! He told me that it was far
better to over treat than under treat and he would just give me more
and more and bigger doses until it worked. I think I had 10 drugs in
all, up to 4 at a time over a period of only a few months. Some of the
other drugs I was prescribed were Halcion, Temazepam, Imipramine and
Quetiapine: all given to help me sleep. I remember one occasion when
handing me a script he said, “If someone else saw this script they
might think I am trying to kill you.” Yes, this is a verbatim quote!
my complaints about how much worse the drugs had made me were ignored.
I was constantly told that my mental health was the problem. Yes, I was
worse than before starting treatment, but that was going to happen
anyway and the drugs were helping me. I became suicidal as I believed
that I was severely mentally ill and felt as if every one would be
better off if I was dead. Because of my upbringing my attitude to
mental illness was very negative. My husband could not leave me alone
for a minute. In fact I was told that questioning if my problems had
been made worse by drugs was evidence of "disordered thinking", which
is in effect only one step away from “thought disorder” i.e. psychosis.
More than once I was threatened with admission against my will and only
avoided it by lying and saying I was feeling better.
one mental health nurse listened and got an opinion from a
pharmacologist at the local hospital who said my problems could be
pharmacological. He advised that the Lexapro dose should be dropped
down to the standard dose. Once I dropped the Lexapro dose I improved a
bit, the suicidal urges stopped and my husband could go back to work.
However I experienced severe SSRI withdrawal including all over body
tingling, hot sweats and derealisation even though I was still on the
standard dose. I would not have survived this without the information
supplied in Dr Healy’s article http://www.benzo.org.uk/healy.htm which by then my husband had found.
psychiatrist I was seeing denied withdrawal was even possible since I
was still taking Lexapro and very soon after that (about a week) said
he couldn't look after me any more. I was "atypical" and he had no more
ideas. He hoped someone else would be able to help me. At least
he did seem genuinely sorry for the state I had been left in. He
offered to refer me to another psychiatrist but by now my husband and I
had lost all faith in psychiatrists and we said no thanks that we would
go back to our family doctor.
I decided to stop all the drugs and with a very rapid taper and on my own over about two weeks I did. I experienced severe withdrawal symptoms
including diarrhoea, abdominal pains, hot sweats, hypoglycaemia, panic
attacks, muscle jerks and of course terrible insomnia and fatigue. In
the first few weeks my total sleep hours in a week were often less than
14. I would go 3 nights without any sleep at all. Twice I collapsed on
the side of road when out walking. Even so I felt better in withdrawal
than while taking the drugs and had a better level of functioning!
After about 3 months off drugs my family doctor sent me to see another
psychiatrist for a one off review as I still experiencing severe
insomnia and struggling to get through the days. He (the new
psychiatrist) seemed to think all my problems were anxiety. He ignored
benzo and SSRI withdrawal as possible causes for my ongoing
sleeplessness and poor level of functioning. The one good thing that
came out of this appointment it was that he said I did not have
depression and let my doctor know this. Also good was that he did not
suggest any more drug treatment.
tried many insomnia cures over the first few months (about 40) all of
which were ineffective. I also went to another doctor who does
hypnotherapy to try and treat my insomnia but it didn't work and in the
end he said I should go back on Zopiclone. My own doctor thought so too
as she was adamant I could not be withdrawal after 5 months, and said
she would prescribe as many Zopiclone tablets as I wanted. I could just
phone for a script and she would let all the nurses know not to
question me. My husband travels for work and so in desperation I did
try a Zopiclone tablet one night: it just did nothing. I slept less
than 2 hours and spent the next day crying.
was a valuable turning point for me. My tolerance to Zopiclone proved I
was still in withdrawal. Tolerance and withdrawal are both reflections
of drug caused changes in your brain. I saw that my doctor and the
psychiatrist I had recently seen did not know the true length of
Zopiclone/Clonazepam withdrawal. I decided to find out for myself and
come across Dr Ashton's paper on protracted benzodiazepine withdrawal
symptoms, http://www.benzo.org.uk/manual/bzcha03.htm with insomnia listed as up to 12 months. Another addiction expert Dr Seven Melemis http://www.addictionsandrecovery.org/benzodiazepine.htm
says 2 years. This gave me hope. I knew that my problems were not the
result of mental illness but of drug withdrawal and that I would
improve with time. I have come to accept that nothing but time will
cure me. Even fear is part of the journey and I have to accept it and
survive one night and one day at a time.
then I have been in recovery. It is now 3 months since I took any
Zopiclone and 10 months out from Lexapro. I still have insomnia with
lots of myoclonic jerks, sometimes up to 15 times a night, but I have
now started to dream again which I feel is a sign of recovery.
SSRI has damaged the nerves in my feet which are painful, often swell,
sweat and go red. It is a peripheral neuropathy and I don't know if it
will get better or not. My hands too are affected but to a lesser
I sometimes blame myself for not knowing
better as a health worker, but the truth is I had been fed a constant
diet of pro drug propaganda. I was completely unaware of what SSRIs can
have lost my job but I do still have my home and family and my back is
ok now too. I am often very very tired but once I am well I would love
to travel to see Dr Healy, Dr Ashton, Dr Melemis and Dr Breggin to
thank them for saving my life by providing truth about these drugs.
Still not sleeping but glad to be alive,
is now 20 months since my rapid withdrawal. Slowly and with many ups
and downs I have continued to heal. My insomnia is intermittent rather
than constant now and I expect to heal more and more as time goes by.
The myoclonic jerks are all but gone. My husband and I have continued
to learn about the fraudulent promotion and the toxic nature of most
psychiatric drugs and we are active in efforts to publicise the
dangers. I can be contacted at firstname.lastname@example.org.